Arizona, 2004

Flash Flooding and Heavy Rain in Arizona, December 29 to 30, 2004

December 29 to 30, 2004 · NWS PSR · 3 events in 2 counties and zones

2 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 29, 5:00 AM MST, 2 hours earlier.

Area forecast discussion, Dec 29, 5:00 AM MST, 2 hours before
AZZ020>028-CAZ030>033-291745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST WED DEC 29 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TODAY AND THIS EVENING. WIDESPREAD RAIN SHOWERS...AND A FEW
THUNDERSTORMS...WILL OCCUR OVER FAR SOUTHEAST CALIFORNIA...SOUTHWEST
AND SOUTH-CENTRAL ARIZONA. LOCALLY HEAVY RAINFALL IS POSSIBLE. DRY
WEATHER IS EXPECTED THURSDAY AND FRIDAY...BUT A WEAK WEATHER
DISTURBANCE WILL BRING A SLIGHT CHANCE FOR SHOWERS FRIDAY NIGHT AND
NEW YEARS DAY. A MUCH STRONGER AND COLDER STORM SYSTEM WILL BRING A
BETTER CHANCE FOR SHOWERS BY EARLY NEXT WEEK.

&&

.DISCUSSION...
ACTIVE WEATHER DAY IN PROGRESS ACROSS MOST OF THE CWA...AND IT WILL
PROBABLY BECOME MORE ACTIVE TODAY AND THIS EVENING OVER WEST-CENTRAL
AND SOUTH CENTRAL AZ. ATMOSPHERIC MOISTURE CONTENT HAS SKYROCKETED
OVER MUCH OF THE CWA DURING THE PAST 24 HRS...AND WAS 1.1-1.2 AT 3
AM ACCORDING TO GPS/IPW AND GOES TPW ESTIMATES. FRONTAL ZONE AND
BEST DYNAMIC FORCING STILL OUT OVER SOUTHERN CALIFORNIA. AS SUCH
...HEAVIEST RAIN...BY FAR...HAS OCCURRED OVER AND NEAR PORTIONS OF
JOSHUA TREE NATIONAL PARK (LOST HORSE...A RAWS SITE IN THE
PARK...HAS RECEIVED OVER 3 INCHES OF RAIN SINCE 6 AM PST TUESDAY
...AND SOME FLOODING WAS REPORTED TO HAVE OCCURRED IN AND NEAR THE
PARK). EAST OF THE FRONTAL ZONE...LIGHT TO MODERATE SHOWERS AND A
FEW THUNDERSTORMS HAVE AFFECTED MAINLY SOUTH-CENTRAL ARIZONA. AS OF
4 AM...RAINFALL OVER THE GREATER PHOENIX AREA HAS GENERALLY RANGED
FROM ONE QUARTER TO ONE HALF INCH...NOT ENOUGH TO CAUSE ANY FLOODING
PROBLEMS.  NOTICED SOME GUSTY SOUTH WINDS OVER PORTIONS OF FAR
SOUTHEAST CALIFORNIA THIS MORNING...RICE VALLEY RAWS REPORTED SOUTH
WINDS GUSTING TO AROUND 35 MPH WHILE LOST HORSE REPORTED GUSTS TO
AROUND 50 MPH...WHICH APPEARED TO BE DRIVEN BY COMBINATION OF
FRONTAL ZONE AND MODERATE RAIN SHOWERS.

A COUPLE OF VIGOROUS DISTURBANCES SEEN ON WV/IR IMAGERY ARE
INTERACTING WITH THE FRONTAL ZONE...WITH THE FIRST DISTURBANCE
MOVING ACROSS SOUTHERN CALIFORNIA WHILE THE SECOND IS FOLLOWING ON
ITS HEELS OVER THE EASTERN PACIFIC OCEAN. THE FRONTAL ZONE IS
EXPECTED TO MOVE SLOWLY EAST ACROSS OUR CWA TODAY AS THE FIRST
DISTURBANCE MOVES QUICKLY EAST ACROSS NORTHERN AZ. COUPLED UPPER JET
STRUCTURE (POLAR JET STREAK OVER NORTHERN ARIZONA AND SUBTROPICAL
JET STREAK OVER SONORA MEXICO) IS WILL PROVIDE EXCELLENT SYNOPTIC
SCALE UPWARD VERTICAL MOTION BULLSEYE OVER AND NEAR SOUTH-CENTRAL AZ
TODAY THROUGH THIS EVENING. GIVEN THAT...PLUS ABUNDANT LOW LEVEL
(SFC-700 MB) MOISTURE...AFOREMENTIONED FRONTAL ZONE...THE TWO
VIGOROUS MID-LEVEL DISTURBANCES...AND POTENTIAL FOR
THUNDERSTORMS...A FLASH FLOOD WATCH FOR THE NORTHERN PORTION OF OUR
CWA TODAY SEEMED LOGICAL. DECIDED TO EXTEND THE FLASH FLOOD WATCH
INTO TONIGHT OVER SOUTH CENTRAL ARIZONA (ESPECIALLY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX)...MAINLY DUE TO EXPECTATION THAT
THE SECOND UPPER DISTURBANCE WILL INTERACT WITH WEAKENING FRONTAL
ZONE OVER THAT REGION. STILL EXPECT MOST OF THE GREATER PHOENIX AREA
TO RECEIVE A STORM TOTAL RAINFALL IN EXCESS OF 1 INCH...WITH
RAINFALLS UP TO 2 INCHES POSSIBLE IN THE HIGHER TERRAIN
NORTHWEST-NORTH...AND NORTHEAST OF PHOENIX.

LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO INDICATE THAT LONG
WAVE TROUGH WILL RESIDE NEAR 120 W FOR AT LEAST THE NEXT WEEK.
MODELS IN GENERAL AGREEMENT THAT A WEATHER DISTURBANCE WILL AFFECT
THE AREA FRIDAY AFTERNOON THRU NEW YEARS DAY...AND THAT A MUCH
STRONGER/COLDER SYSTEM WILL DEVELOP ALONG THE WEST COAST OF
CALIFORNIA BY LATE THIS WEEKEND. GIVEN THE CURRENT LONG WAVE
PATTERN...AND DECENT MODEL AGREEMENT...HAVE STUCK WITH LOW POPS AND
ONLY VERY LIGHT PRECIP WITH THE FIRST SYSTEM...BUT HAVE RAMPED UP
PRECIP CHANCES WITH THE STRONGER SYSTEM...WHICH IS CURRENTLY
EXPECTED TO AFFECT THE AREA SUNDAY NIGHT THRU TUESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
     22/23/28
     FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24

CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.

&&

DG
Hazardous weather outlook, Dec 29, 5:39 AM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
539 AM MST WED DEC 29 2004

AZZ022-023-028-300000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTH CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE...WITH STORM TOTAL RAINFALL LIKELY
IN EXCESS OF 1 INCH. FLOODING MAY OCCUR...ESPECIALLY IN POOR DRAINAGE
AND LOW-LYING AREAS. WASHES MAY BEGIN FLOWING. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM TO AFFECT THE AREA NEXT MONDAY
AND TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

AZZ024-300000-
SOUTHERN GILA/TONTO NF FOOTHILLS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARICOPA
COUNTY...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL COUNTY.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE. STORM TOTAL RAINFALL OF ONE TO TWO
INCHES IS LIKELY. FLOODING COULD OCCUR...ESPECIALLY IN WASHES AND
STREAMS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN...AND SNOW AT HIGHER
ELEVATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

AZZ020-021-CAZ030>032-300000-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
WEST CENTRAL DESERTS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK AND
EASTERN RIVERSIDE COUNTY IN CALIFORNIA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS WILL LIKELY RESULT IN FLOODING...ESPECIALLY OVER
AND NEAR JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL IN PORTIONS
OF THE PARK COULD EASILY EXCEED 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

AZZ025>027-CAZ033-300000-
IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
YUMA/MARTINEZ LAKE AND VICINITY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...YUMA
COUNTY...AND SOUTHWEST MARICOPA COUNTY.

.DAY ONE...TODAY

BRIEF HEAVY RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS TODAY...AND WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
December 29, 7:00 AM MST to December 30, 7:00 AM MST
Where
Maricopa County, Countywide
Reported by
NEWSPAPER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Rainfall amounts were locally heavy in parts of northern Maricopa County. The Salt River Project began releasing water from the Granite Reef Diversion Dam, resulting in flows in the Salt River for the first time in six years.

Flash Flood, Maricopa

When
December 29, 10:00 AM MST to 4:00 PM MST
Where
Maricopa County, Cave Creek
Reported by
NEWSPAPER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Heavy rains began across a large portion of southern and central Arizona early on the 29th. The rapid runoff resulted in flooding of washes and low water crossings. Some rainfall amounts included 1.77 inches measured at Wickenburg, 2.60 inches in New River, and 2.68 inches measured in Cave Creek. For the last 3 months of 2004, 7.11 inches of rainfall had been reported in the Cave Creek/Carefree area.

Flash Flood, Pinal

When
December 29, 4:18 PM MST to 6:00 PM MST
Where
Pinal County, Superior
Reported by
TRAINED SPOTTER
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Heavy rainfall caused flash flooding in Superior in the vicinity of the crossroads of Queen Creek road and Stone Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431097, 5431196, 5431197.